What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 11, 4:48 PM EST, 22 minutes earlier.
Area forecast discussion, Jul 11, 4:48 PM EST, 22 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service New York NY
548 PM EDT Sat Jul 11 2020
.SYNOPSIS...
A cold front will move across late tonight into early Sunday and
will weaken. Another cold front approaches Monday and moves
across Monday night. Shortwave over New England exits to the
east Tuesday as a weak cold front pushes south. Surface high
pressure builds behind Wednesday then shifts over the Atlantic
Thursday. Trough and surface boundary approach southern New
York Friday then stalls over the weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Convection has developed along a pre-frontal trough this
afternoon. The southerly low level flow veers to more
southwesterly flow several kilometers above the surface. Bulk
shear 0-6km around 25-30 kt with forecast surface CAPE around
2000-2500 J/kg. Max values of both expected between 18 and 00Z,
so likely around 21Z. Layer precipitable waters of around 2
inches with greatest low level Theta-E advection late this
afternoon. Greatest downdraft CAPE conveyed by models to arrive
late this afternoon into early this evening, highest areas
across western parts of the forecast region.
The main focus area is more towards the Lower Hudson Valley as
clouds have kept temperatures relatively cooler and therefore
more stable towards NYC and to the east.
Gusty winds, heavy rain, and small hail will be possible with
thunderstorms. There will be small chances of severe thunderstorms,
mainly due to damaging winds, as well as flash flooding for a few
particular thunderstorms.
High surf of 4 to 6 ft and dangerous rip currents are expected
today.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Main feature going into early this evening will be the MCV
approaching from the west. This feature will lift to the northeast
through central and northern New England tonight. The MCV is tied to
a mid level vort max that will take a similar track. This will help
bring a cold front across at the surface late tonight. Winds will
switch from more southerly to more westerly flow behind the
front.
Showers and thunderstorms are expected to diminish rather
quickly this evening with both the loss of diurnal instability
and upper level forcing. Mesoscale models agree with this
general evolution of convection.
A gradual decrease in clouds is forecast tonight. The more
westerly flow will provide a decrease in dewpoints late tonight
into early Sunday, making for less humid conditions.
For Sunday, the region will be in between shortwaves aloft. The
cold front at the surface will move farther east of the region.
Another cold front begins to approach the area late from the
west. Westerly flow will make for both a warmer day as there
will be more sun but also a relatively less humid day as
dewpoints lower. This will be a function of the adiabatic mixing
within the boundary layer as drier air mixes down to the surface.
The max temperatures are in the mid 80s to lower 90s with heat
indices in the upper 80s to lower 90s.
A high risk of rip currents continues for Atlantic Ocean
beaches on Sunday, with continued 5-6 ft swell at 8-9 sec
period.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
For Sunday night, the cold front will continue to approach from
the west. Clouds increase late with a return of a chance of
showers and thunderstorms late at night. There will be a trough
approaching from the west. Flow becomes more southerly Sunday
night into Monday. The cold front moves in Monday with higher
chances of showers and thunderstorms with the increase in
temperatures and therefore increase in instability during the
day. Highs are forecast in the low to upper 80s and dewpoints
are forecast in the upper 60s to lower 70s.
Heavy rain possible with some thunderstorms as precipitable
waters increase to around 1.75 inches with more southerly flow
in the atmospheric column. Training of cells possible also with
parallel flow from low to upper levels.
Convection coverage lowers Monday night as the cold front moves
east of the region and weak high pressure starts to build in
from the west. Forecast lows Monday night are mainly in the
lower 60s to upper 60s.
Upper level shortwave over New England pivots through New York
Tuesday as this happens a weak cold front pushes south. Model
guidance indicates isolated to scattered showers could be
possible along the boundary in the late morning/afternoon hours
mainly for the Lower Hudson Valley and southern Connecticut.
Afternoon highs should hold in the upper 80s with partly cloudy
skies.
By the evening the surface boundary dries out southern New York
dropping precipitable water values below 0.75 inches. This coupled
with subsidence caused by the exiting trough should lead to
rain/cloud free conditions through the late evening. Temperatures
could drop off into the low 70s/ upper 60s overnight due to the
clear skies.
Wednesday and Thursday are dominated by a ridge building into the
Northeast. The ridge flattens somewhat Friday into Saturday but
there are some more model differences here with varying
amplifications of 500mb height. At the surface, more of a
Bermuda high begins to set up. This will mark a return of warm
and humid conditions. Forecast max heat indices increase
slightly during the period from mid to upper 80s to more in the
low to mid 90s. Dry weather forecast on Wednesday and Wednesday
night but chances of showers and thunderstorms will return
thereafter.
For the Atlantic Ocean beaches, a moderate rip current risk will
be likely into early next week with possible high rip current risk
for Monday.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
A weak cold front approaches from the west this afternoon.
MVFR/IFR ceilings and visibilities continue at KISP and KGON
due to a persistent low cloud bank. Otherwise, generally VFR
conditions expected this afternoon outside of any showers and
thunderstorms. These could allow for a brief return of MVFR or
lower conditions for all terminals. TSRA activity continues
north and west of NYC terminals, and is expected to increase in
coverage through the afternoon and early evening, 21-00Z, into
NYC terminals. Areas east of NYC terminals are uncertain with
respect to thunderstorm development given the persistent low
clouds, but not enough confidence to leave out of TAFs at this
time.
Southerly flow through the afternoon and evening, with gusts to
15-20 kt during the afternoon. Any gusts should diminish this
evening, with winds shifting to the WSW overnight.
.OUTLOOK FOR 12Z SUNDAY THROUGH THURSDAY...
.Sunday and Monday...Continued chance mainly afternoon SHRA/TSRA,
with MVFR or lower conditions possible.
.Tuesday and Wednesday...VFR.
.Thursday...VFR with chance of afternoon SHRA/TSRA with MVFR or
lower conditions possible.
&&
.MARINE...
SCA on the ocean remains through Sunday night with seas of 5-6
ft. This will be mainly due to seas as wind gusts are marginal
with gusts near 25 kt going into this evening with otherwise
gusts near 20 kt. The 5 ft ocean seas could linger Monday into
Monday Night before subsiding below 5 ft Tuesday. Sub-SCA
conditions are forecast for all waters thereafter through
Thursday night. Non-ocean waters remain below SCA through the
entire forecast period.
&&
.HYDROLOGY...
Localized urban and poor drainage flooding threat persists into
early this evening and this is mainly in the Northeast NJ to
Lower Hudson Valley area. There is a low risk of flash flooding
as well considering some of these areas received significant
rainfall yesterday.
Otherwise, no significant widespread rain expected through next
Saturday.
&&
.TIDES/COASTAL FLOODING...
Potential for beach flooding and beach erosion during the times
of high tide.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is undergoing
its final stages of testing, and is operating at full power.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk through Sunday evening for NYZ075-080-
081-178-179.
High Surf Advisory until 9 PM EDT this evening for NYZ075-080-
081-178-179.
NJ...None.
MARINE...Small Craft Advisory until 8 AM EDT Monday for ANZ350-353-355.
&&
SYNOPSIS...JM/DJ
NEAR TERM...JM
SHORT TERM...JM
LONG TERM...JM/DJ
AVIATION...DBR
MARINE...JM
HYDROLOGY...JM/DJ
TIDES/COASTAL FLOODING...JM/NV
EQUIPMENT...Hazardous weather outlook, Jul 11, 3:29 AM EST, 13 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
429 AM EDT Sat Jul 11 2020
CTZ006>008-010>012-NYZ078-079-120830-
Northern New Haven-Northern Middlesex-Northern New London-
Southern New Haven-Southern Middlesex-Southern New London-
Northwestern Suffolk-Northeastern Suffolk-
429 AM EDT Sat Jul 11 2020
This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-340-345-350-353-355-120830-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
429 AM EDT Sat Jul 11 2020
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ005-009-NJZ002-004-006-103>108-NYZ067>074-176-177-120830-
Northern Fairfield-Southern Fairfield-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northern Queens-Northern Nassau-
429 AM EDT Sat Jul 11 2020
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Today and tonight.
Scattered to numerous showers and thunderstorms are expected to
develop across the area this afternoon into evening. There is
potential for a few of these storms to become severe, with the
primary threats of damaging winds, one inch hail and localized flash
flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ075-178-120830-
Kings (Brooklyn)-Southern Queens-
429 AM EDT Sat Jul 11 2020
...HIGH SURF ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH SUNDAY EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
High Surf Advisory.
Scattered showers and thunderstorms are expected to develop across
the area this afternoon into evening. There is potential for an
isolated storm to become severe, with the primary threats of
damaging winds, one inch hail and localized flash flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ080-081-179-120830-
Southwestern Suffolk-Southeastern Suffolk-Southern Nassau-
429 AM EDT Sat Jul 11 2020
...HIGH SURF ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH SUNDAY EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
High Surf Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ335-338-120830-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
429 AM EDT Sat Jul 11 2020
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
Scattered showers and thunderstorms are expected to develop across
the area this afternoon into evening. There is potential for an
isolated storm to become severe, with the primary threats of
damaging winds and large inch hail.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Local storm report, Jul 11, 2:10 PM EST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
310 PM EDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM FLASH FLOOD NORTH ARLINGTON 40.79N 74.13W
07/11/2020 BERGEN NJ LAW ENFORCEMENT
RIVER ROAD AT HENDEL AVE CLOSED DUE TO FLOODING.
&&
BCSpecial weather statement, Jul 11, 2:57 PM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service New York NY
357 PM EDT Sat Jul 11 2020
NJZ002-103-NYZ067>069-112045-
Western Bergen-Western Passaic-Putnam-Rockland-Orange-
357 PM EDT Sat Jul 11 2020
...A STRONG THUNDERSTORM WILL AFFECT WESTERN PASSAIC...NORTHWESTERN
BERGEN...EASTERN ORANGE...WESTERN PUTNAM AND ROCKLAND COUNTIES...
At 356 PM EDT, a strong thunderstorm was located over Sloatsburg,
moving northeast at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Newburgh, Ramsey, Ringwood, Pompton Lakes, Suffern, Monroe,
Sloatsburg, Cold Spring, West Point, New Windsor, Bloomingdale,
Greenwood Lake, Pomona, Harriman and Fahnestock State Park.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4158 7405 4159 7395 4153 7400 4146 7400
4144 7398 4149 7393 4151 7369 4133 7386
4132 7398 4129 7394 4126 7397 4123 7396
4098 7421 4101 7426 4099 7428 4103 7442
4160 7408
TIME...MOT...LOC 1956Z 212DEG 19KT 4115 7421
DJSpecial weather statement, Jul 11, 3:43 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service New York NY
443 PM EDT Sat Jul 11 2020
NYZ067>070-112130-
Putnam-Rockland-Northern Westchester-Orange-
443 PM EDT Sat Jul 11 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WESTCHESTER...
SOUTHEASTERN ORANGE...PUTNAM AND ROCKLAND COUNTIES...
At 442 PM EDT, a strong thunderstorm was located over Pomona, or near
New City, moving northeast at 25 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Peekskill, Haverstraw, Cold Spring, Mahopac, Monsey, New City, Lake
Carmel, West Point, Carmel, Pomona, Fahnestock State Park, New
York--Newark, Spring Valley, Stony Point and Putnam Valley.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4149 7358 4109 7403 4118 7419 4149 7393
4151 7368
TIME...MOT...LOC 2042Z 219DEG 24KT 4121 7404
DJSpecial weather statement, Jul 11, 4:46 PM EST, 24 minutes before
Special Weather Statement
National Weather Service New York NY
546 PM EDT Sat Jul 11 2020
NJZ004-006-105>108-NYZ074-112230-
Hudson-Eastern Union-Eastern Essex-Western Union-Western
Essex-Eastern Passaic-Richmond (Staten Is.)-
546 PM EDT Sat Jul 11 2020
...A STRONG THUNDERSTORM WILL AFFECT HUDSON...EASTERN PASSAIC...
UNION...ESSEX AND RICHMOND COUNTIES...
At 546 PM EDT, a strong thunderstorm was located over Plainfield,
moving northeast at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Newark, Jersey City, Paterson, Elizabeth, Passaic, Bayonne, Wayne,
Plainfield, Bloomfield, Linden, Summit, Millburn, Secaucus, Harrison
and Caldwell.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4050 7426 4060 7421 4060 7444 4067 7440
4067 7446 4075 7436 4079 7437 4086 7432
4090 7434 4090 7427 4093 7429 4099 7424
4098 7419 4086 7411 4079 7415 4076 7409
4080 7407 4070 7402 4068 7406 4058 7405
TIME...MOT...LOC 2146Z 238DEG 30KT 4059 7445
DJSpecial weather statement, Jul 11, 4:58 PM EST, 12 minutes before
Special Weather Statement
National Weather Service New York NY
558 PM EDT Sat Jul 11 2020
NYZ067-112245-
Orange-
558 PM EDT Sat Jul 11 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ORANGE COUNTY...
At 558 PM EDT, a strong thunderstorm was located near Vernon Valley,
or 10 miles west of Warwick, moving northeast at 25 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Middletown, Monroe, Warwick, Goshen, Chester, Florida, Unionville,
Kiryas Joel, Highland Mills and Scotchtown.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4150 7461 4150 7448 4155 7443 4138 7406
4119 7434 4136 7469 4137 7469 4137 7470
TIME...MOT...LOC 2158Z 227DEG 23KT 4124 7455
DJSpecial weather statement, Jul 11, 5:01 PM EST, 9 minutes before
Special Weather Statement
National Weather Service New York NY
601 PM EDT Sat Jul 11 2020
NJZ103-104-NYZ067>070-112245-
Western Bergen-Eastern Bergen-Putnam-Rockland-Northern
Westchester-Orange-
601 PM EDT Sat Jul 11 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BERGEN...NORTHERN
WESTCHESTER...EAST CENTRAL ORANGE...WESTERN PUTNAM AND ROCKLAND
COUNTIES...
At 601 PM EDT, a strong thunderstorm was located over Nanuet, moving
northeast at 25 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Ossining, Peekskill, Haverstraw, Tarrytown, Mount Kisco, Suffern,
Nyack, Cold Spring, Nanuet, Sleepy Hollow, Mahopac, Monsey, New City,
Tappan and West Point.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4129 7355 4129 7354 4099 7398 4108 7419
4146 7395
TIME...MOT...LOC 2201Z 219DEG 23KT 4109 7404
DJ